Some strategies that can be adopted while using heroin to reduce the harms associated with its use are:
- Carry naloxone. When using heroin, make sure you have at least one dose, if not more, of naloxone – the overdose reversal drug – and have it in plain view.
- Try a small dose first. It is best to first try a small amount of the heroin to check the effect and
- Don’t use alone. Always use with someone else and take turns while using.
It is possible to overdose with heroin whether you are snorting, injecting or taking them in another form.
Signs of an overdose or emergency
- The person is awake but unable to talk
- Their body is limp
- Their breathing is shallow or slow
- Their skin is pale, ashen or clammy
- They are unconscious
In such a case of emergency, administer naloxone if you have it and know how to administer it. If you suspect the heroin may contain fentanyl, administer more than one dose. Seek medical help even if naloxone has been administered.